Normal form maps for grazing bifurcations in N-dimensional piecewise-smooth dynamical systems

M di Bernardo, C Budd, AR Champneys

Research output: Working paperWorking paper and Preprints

399 Downloads (Pure)

Abstract

This paper presents a unified framework for performing local analysis of grazing bifurcations in n-dimensional piecewise-smooth systems of ODEs. These occur when a periodic orbit has a point of tangency with a smooth (n-1)-dimensional boundary dividing distinct regions in phase space where the vector field is smooth. It is shown under quite general circumstances that this leads to a normal-form map that contains to lowest ord er either a square-root or a (3/2)-type singularity according to wh ether the vector field is discontinuous or not at the grazing point. In particular, contrary to what has been reported in the literature, piecewise-linear local maps do not occur generically. First, the concept of a grazing bifurcation is carefully defined using appropr iate non-degeneracy conditions. Next, complete expressions are derived for calculating the leading-order term in the normal form Poincare map at a grazing bifurcation point in arbitrary systems, using the concept of a discontinuity mapping. Finally, the theory is compared with numerical examples including bilinear oscillators, a relay feedback controller and general third-order systems.
Original languageEnglish
Publication statusPublished - 2000

Bibliographical note

Additional information: Preprint of a paper later published by Elsevier Science (2001), Physica D : Nonlinear Phenomena, 160 (3-4), pp.222-254, ISSN 0167-2789

Fingerprint Dive into the research topics of 'Normal form maps for grazing bifurcations in N-dimensional piecewise-smooth dynamical systems'. Together they form a unique fingerprint.

Cite this